On March 19, 2010, the Food and Drug Administration informed "the public about an increased risk of muscle injury in patients taking the highest approved dose of the cholesterol-lowering medication, Zocor (simvastatin) 80 mg, compared to patients taking lower doses of simvastatin and possibly other drugs in the "statin" class." It is known that "all statins have a small but real risk of producing muscle damage called myopathy."
The FDA advised of the potential for myopathy to become a more serious form called rhabdomyolysis. "It [rhabdomyolysis] occurs when a protein (myoglobin) is released as muscle fibers break down. Myoglobin can damage the kidneys as they filter blood out of the body. Patients with rhabdomyolysis may have dark or red urine and fatigue, in addition to their muscle symptoms. Damage to the kidneys from rhabdomyolysis can be so severe that patients may develop kidney failure, which can be fatal." This type of damage is more common when patients are prescribed the highest approved dose of 80 mg of Zocor.
A large clinical trial comparing 6,031 patients taking 80 mg of Zocor daily with 6,033 patients 20 mg of Zocor daily, found that 52 cases of myopathy in the 80 mg group and only one the 20 mg group. Of the 6,031 patients receiving the 80 mg dose, eleven patients developed rhabdomyolysis, while no patients in the 20 mg dose developed the most severe form of myopathy. In 2008, the FDA cautioned against using doses of Zocor greater than 20 mg in combination with the anti-arrhythmia drug amiodaron, sold under the brand names Pacerone and Cordarone.
Furthermore, "the revised label states that patients of Chinese descent should not receive simvastatin 80 mg with cholesterol-modifying doses of niacin-containing products. Further, the revised label recommends caution when such patients are treated with simvastatin 40 mg or less in combination with cholesterol-modifying doses of niacin-containing products." The interim HPS2 (Heart Protection Study 2) results showed that Chinese patients were at an increase risk for developing myopathy when taking 40 mg of simvastatin plus cholesterol-modifying doses ( 1 g/day) of a niacin-containing product.
"Moreover, FDA has requested that the sponsor of simvastatin change the product labeling to instruct healthcare professionals to avoid prescribing simvastatin doses greater than 40 mg daily when patients are taking the medication diltiazem, due to an increased risk for myopathy."